|Heavy legs and arms
Jun 16, 2004
Hello, About two years ago I first experienced odd feelings of heaviness and mild soreness in my calves and lower arms as I fell asleep in the afternoon. After waking, these sensations would last for as little as a couple of minutes to as long as 15 or 20. I discovered that it wasn't limited to just naps when I woke during the night and my entire body below my neck felt like this. I was able to see the clock and this episode lasted 30 minutes. I told my doctor about these episodes, and how the symptoms felt different from the neuropathy I'd felt before (and currently still).
He referred me to a neurologist who scheduled a thorough sleep study for me. The results for the night study didn't show any signs of my problem though I recall my legs feeling heavy after I was woken by a technician. The study did reveal that I experienced over 90 episodes of leg movements that were sufficient enough to rouse me from a deep sleep. The several day test indicated that I was fatigued and could fall into a sleep state quickly.
The neurologist gave me a sample bottle of Mirapex and told me to take one 0.125 mg pill nightly. Ironically, Mirapex caused me to be lucid of my movements while sleeping, and so I stopped taking it after a time. Mirapex is usually prescribed for people with Parkinson's, and since my grandmother had it I admit taking it raised a fear in me.
The episodes disappeared after a while, but recently I've begun to have them again. My doctor doesn't know to what to attribute it, and is at a loss for a remedy.
My concern is that this possibly could become worse over time when it might be possible to treat (and stop) it now.
My last CD4 cell count was 469 and viral load was 11,700. During this time period my viral load was initially undetectable, and my CD4 count increased. About 18 months ago my viral load gradually increased and my CD4 count for the past six months has been at 24%.
My medicines at the time these episodes began and currently are: Zerit (1 40mg bid), Epivir (1 150mg bid), Videx EC (1 400mg daily), Kaletra (3 167mg bid), Tricor (1 160mg daily), and Humulin N (14 units bid).
My doctor and I have discussed dropping both Zerit and Videx. However, after looking at both virtual and true phenotype tests, the results indicate there are very few seemingly viable options to me at the moment.
I hope I've given enough information to you, and look forward to your reply.
Thank you, Joe
| Response from Dr. Henry
I assume you don't have any evidence of a myopathy (increased muscle enzyme levels in blood or abnormalities on biopsy)? I also assume tht your thyroid, adrenal, and testosterone levels/function if OK and that you suffer from no vitamin difficiencies? I have switched a number of patients off NRTIs to dual boosted PI regimen out of concern about mitochondrial toxicity. The results have been mixed though some patients have improved. You might consider trying some anti-oxidants on a trial basis (i.e. co-Enzyme Q, N-Acetyl Cysteine, L-carnitine and vitamins). For some ideas you could refer to Jon Kaiser's book Healing HIV or the www.daair.org website. I have some patients like yourself that I have been stumped with. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Hiv Patient Left Leg And Arm Pain Difficulty In Movements
- Can You Catch Hiv From A Chef's Cooked Food?
- What Would Be The Changes In Nails With Hiv?
- What Are The Percentage Odds For Getting Hiv Without Using A Condom?
- Can A Woman Transmit Hiv To A Man Through Fellatio?
- Can You Still Have Children If You're Hiv Positive?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.